The exact cause of hand foot syndrome is unknown, but it tends to occur days to weeks after commencing treatment with certain chemotherapy drugs.
It most commonly develops after six weeks of treatment.
This is a common side effect associated with a number of chemotherapy drugs affecting the skin and sensation on the palms and soles. The symptoms usually resolve within two weeks if the drug causing the effect is stopped.
Hand foot syndrome is characterised by the gradual onset of reactions over the palms and soles including:
Your care team will discuss if you are at risk of hand foot syndrome before starting treatment. Prior to starting treatment, you should avoid the use of soaps, use lukewarm water, avoid heat and sun exposure and liberally apply emollients on your skin.
The following may help you reduce the development and severity of hand foot syndrome as well as pain, discomfort and further infection:
Symptoms may be treated using topical wound care, cold compresses, moisturisers, topical corticosteroids and systemic analgesics. The most effective treatment for hand foot syndrome involves delaying planned treatment or reducing treatment dosages.
Severe cases may require stopping the chemotherapy drug which is causing hand foot syndrome and/or referral to a dermatologist.
Find out how to become a patient at Icon Cancer Centre, or request more information from your nearest centre.
A list of credible support agencies to help you through all stages of your cancer journey.
Helpful information on finding the right support when caring for a loved one with cancer.
Our patients share their perspective and advice on receiving and coping with a cancer diagnosis.